Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 23, 2014Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2014, 3:18 PM MDT for Torrance County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 3:18 PM MDT (21:18 UTC)
Expired
May 23, 2014, 4:00 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS55 KABQ 232118
SVRABQ
NMC057-232200-
/O.NEW.KABQ.SV.W.0013.140523T2118Z-140523T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 400 PM MDT

* AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF CEDARVALE...OR ABOUT 15 MILES NORTHWEST OF CORONA...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL TORRANCE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

&&

LAT...LON 3467 10580 3446 10542 3427 10577 3436 10596
TIME...MOT...LOC 2118Z 210DEG 18KT 3439 10581

$$
1 follow-up statement
339 
WWUS55 KABQ 232146
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT FRI MAY 23 2014

NMC057-232200-
/O.CON.KABQ.SV.W.0013.000000T0000Z-140523T2200Z/
TORRANCE NM-
346 PM MDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL TORRANCE COUNTY...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTH OF CEDARVALE...OR ABOUT 19 MILES NORTHWEST OF
CORONA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL TORRANCE COUNTY...

LAT...LON 3467 10580 3446 10542 3427 10577 3436 10596
TIME...MOT...LOC 2146Z 210DEG 18KT 3451 10572

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM MDT, 6 minutes earlier.

Area forecast discussion, May 23, 3:12 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT FRI MAY 23 2014

.SYNOPSIS...
ACTIVE WEATHER WILL CONTINUE OVER MUCH OF NORTHERN AND CENTRAL NEW
MEXICO THROUGH THE MEMORIAL DAY WEEKEND AS A LOW PRESSURE SYSTEM
MEETS UP WITH ABUNDANT MOISTURE FROM THE GULF OF MEXICO. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PERIODICALLY DEVELOP
OVER CENTRAL...EASTERN...AND NORTHERN SECTIONS OF THE STATE TODAY
AND TONIGHT WITH JUST A FEW STRAY STORMS POSSIBLE IN THE
SOUTHWESTERN MOUNTAINS. SOME STORMS IN THE EASTERN PLAINS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BATCHES OF RAIN
AND EMBEDDED STORMS MAY LAST WELL INTO THE OVERNIGHT HOURS. STORMS
ARE EXPECTED TO THEN REDEVELOP ON SATURDAY AFTERNOON AND EVENING
AS THE LOW PRESSURE SYSTEM INCHES CLOSER TO NEW MEXICO. BY SUNDAY
AND MONDAY STORMS WILL BECOME MOST CONCENTRATED OVER THE NORTH
CENTRAL TO NORTHEASTERN PARTS OF NEW MEXICO. COOLER THAN AVERAGE
TEMPERATURES WILL LAST THROUGH MONDAY BEFORE A BUILDING RIDGE OF
HIGH PRESSURE ALLOWS FOR A WARMING TREND DURING THE REST OF NEXT
WEEK.

&&

...ACTIVE CONVECTIVE PATTERN TO CONTINUE THROUGH THE WEEKEND WITH
SEVERE WEATHER POTENTIAL IN THE EASTERN PLAINS...

.DISCUSSION...UPPER LOW CIRCULATION HAS SLOWLY MADE IT INTO SW AZ
AND SEEMS TO HAVE ALREADY SEEN ITS MINIMAL CENTRAL PRESSURE.
THUS...SOME GRADUAL FILLING IN OF THE LOW IS EXPECTED AS IT VERY
SLOWLY DRIFTS EAST NORTHEAST. NAM WAS PEGGING SOME IMPRESSIVE H3
DIVERGENCE OVER CENTRAL NM EARLY THIS AFTERNOON...LIKELY WHAT IS
DRIVING THE BULK OF CURRENT CONVECTION AS HEATING CONTINUES TO
DESTABILIZE THE ATMOSPHERE. THIS DIVERGENT AREA WILL TRANSITION TO
NORTH CENTRAL NM THIS EVENING WITH SOME BROADER/WEAKER DIVERGENCE
ALOFT AIDING THE EASTERN ZONES THIS EVENING WHEN FULL
DESTABILIZATION HAS BEEN REACHED. FOR TONIGHT POP TRENDS ARE
ESSENTIALLY THE SAME AS PREVIOUS FORECAST PACKAGE...WITH MUCH OF
THE CENTRAL TO EASTERN ZONES STAYING ACTIVE OVERNIGHT. SEVERE
THREAT EAST OF THE CENTRAL MOUNTAINS WILL BE HIGHEST THROUGH
EVENING...TURNING MORE TOWARD AN ELEVATED OR NON-SURFACE-BASED
MODE THEREAFTER. THIS WILL ALSO LIKELY MORPH INTO A WIDESPREAD
STRATIFORM EVENT TOWARD EARLY SATURDAY MORNING...DEPENDENT ON ANY
LOBES OF VORTICITY GETTING SHED NORTHEASTWARD IN THE DIFFLUENT
FLOW.

NORTHERN AND EASTERN ZONES REMAIN BLANKETED IN LIKELY POPS FOR
SATURDAY AS THE LOW IS EXPECTED TO MOVE OVER THE WESTERN BORDER OF
NM. CONTINUED FETCH OF UPPER LEVEL FORCING WILL BE SPREAD OVER
THESE AREAS IN THE DIFFLUENT FLOW. THERE ARE SOME INDICATIONS THAT
THE DRY SLOT CURRENTLY SEEN ON WATER VAPOR IMAGERY WILL DIG ITS
WAY INTO SOUTH CENTRAL AND EASTERN NM. THE GFS IS MOST AGGRESSIVE
WITH THIS DRY PUNCH...BUT IS SOMEWHAT OF AN OUTLIER. FOR NOW HAVE
KEPT HEALTHY DEWPOINTS INTACT OVER THE EAST CENTRAL TO
SOUTHEASTERN PLAINS WITH SOME DRYING IN LOWER RIO GRANDE VALLEY.
THIS SHOULD STILL BE SUFFICIENT BOUNDARY LAYER MOISTURE FOR
WIDESPREAD CONVECTIVE ACTIVITY IN THE EAST...BUT A LATE INITIATION
TIME MIGHT BE IN ORDER DEPENDING ON TONIGHT'S ACTIVITY. SEVERE
THREAT WILL STILL BE INTACT IN THE EAST WITH EVEN BETTER MID
LEVEL FLOW ADDING TO BULK SHEAR PARAMETERS...AND IF A SHARP
INTERFACE DOES DEVELOP ALONG THE MID LEVEL DRY SLOT...THIS COULD
ENHANCE SEVERE DISCRETE STORMS.

INTO SUNDAY THE FORECAST MODELS ARE NOW INDICATING A MORE WOBBLY
PATH AND SLOWER TRACK TO THE UPPER LOW. RATHER THAN CONTINUING
EAST NORTHEAST IT SEEMS AS THOUGH ELONGATING AND PINWHEELING
LOBES OF VORTICITY ARE ADDING SOME ANGULAR MOMENTUM AND STEERING
THE LOW A BIT MORE NORTH...JUST EAST OF THE FOUR CORNERS. THIS
SHOULD KEEP THINGS FAIRLY ACTIVE OVER THE NORTHERN TIER OF NM WITH
STILL SOME POTENTIAL FOR SCATTERED SEVERE ACTIVITY IN THE EAST.
TEMPERATURES WILL REMAIN COOLER THAN AVERAGE WITH BOUNDARY LAYER
MOISTURE EVEN RECOVERING A BIT IN SOME CENTRAL ZONES.

BY MONDAY THE LOW RESUMES ITS EASTWARD
PROGRESSION...HOWEVER...BEING CUT OFF AND DISPLACED FROM THE POLAR
JET THERE MAY BE SOME POTENTIAL FOR IT TO MOVE SLOWER THAN
CURRENTLY PROGNOSES INDICATE. HAVE INCREASED POPS MORE FOR
MONDAY...INCLUDING THE CENTRAL MOUNTAIN CHAIN. BY TUESDAY AN UPPER
LEVEL RIDGE WILL SHOW SIGNS OF CLOSING IN CLOSER TO THE STATE.
THIS WILL LET TEMPERATURES REBOUND CLOSER TO NORMAL WITH A DRASTIC
DECREASE IN PRECIPITATION...BUT SUFFICIENT MOISTURE FOR RECYCLING
WILL STILL YIELD A FEW STORMS. TOWARD THE END OF NEXT WEEK THERE
WILL BE POTENTIAL FOR ANOTHER SURGE OF GULF MOISTURE COMING INTO
THE EAST...A SCENARIO THAT THE GFS IS MUCH MORE ENTHUSED ABOUT
COMPARED TO ITS EUROPEAN COUNTERPART.

52

&&

.FIRE WEATHER...
CURRENT SATELLITE DATA SHOWS AN UPPER LEVEL STORM SYSTEM OVER SW
ARIZONA HELPING IGNITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON. THE STORM SYSTEM
WILL CONTINUE PRODUCING ACTIVE CONVECTIVE WEATHER THROUGH MEMORIAL
DAY WEEKEND. THIS SHOULD MAKE FOR A RELATIVELY QUIET FIRE WEATHER
PERIOD.

A DEVELOPING DRY SLOT WILL BEGIN SHIFTING THE ONGOING SHOWERS AND
THUNDERSTORMS TO THE EASTERN PLAINS TONIGHT...LEAVING CLEARER SKIES
AND LOWER DEWPOINTS OVER THE GILA MOUNTAINS. AS THE SHOWERS MOVE
ACROSS THE EASTERN PLAINS TONIGHT...SIGNIFICANT RAINFALL
ACCUMULATIONS ARE EXPECTED...WHICH SHOULD HELP IMPROVE SOIL
MOISTURE. OVERNIGHT RH RECOVERIES WILL BE GOOD TO EXCELLENT OVER
CENTRAL AND EASTERN NM AND FAIR OVER THE GILAS.

THE UPPER LEVEL STORM WILL BEGIN LIFTING NE SATURDAY...AND CENTER
NEAR THE FOUR CORNERS BY SUNDAY. MUCH OF NORTHERN AND CENTRAL NM
WILL SEE SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE NORTHERN MTS
AND EASTERN PLAINS FAVORED SATURDAY AND THE NORTHERN MTS FAVORED
SUNDAY. A FEW DRY THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AS
THE DRY SLOT WORKS INTO SW NM...BUT THE MOISTURE DEFICIT SHOULD BE
SHORT LIVED. TEMPERATURES WILL TREND DOWN EACH DAY...BECOMING WELL
BELOW NORMAL BY SUNDAY. WITH GENERALLY WEAKER WINDS AND LOWERING
MIXING HEIGHTS...VENT RATES WILL TREND DOWN THROUGH SUNDAY...WITH NW
NM SEEING FAIR TO POOR VENT RATES AND GOOD VENT RATES MOST OTHER
AREAS.

RECENT MODEL TRENDS NOW INDICATE THAT THE STORM SYSTEM WILL DIVE
SE MONDAY...CENTERING OVER THE EASTERN PLAINS. BASED ON THE LARGE
SCALE PATTERNS...IT IS EXPECTED THAT THIS TREND IS LIKELY TO OCCUR.
THIS WILL TRANSLATE TO MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY  ON MEMORIAL DAY THAN YESTERDAYS FORECAST PACKAGE.  THE
NORTHERN MTS AND EASTERN PLAINS WILL REMAIN THE FAVORED AREAS...BUT
HIGHER PRECIP CHANCES EXIST WEST TO THE CONTINENTAL DIVIDE.
TEMPERATURES WILL BEGIN REBOUNDING MONDAY...THOUGH REMAINING BELOW
NORMAL. OVERNIGHT RH RECOVERIES WILL ALSO START TO TREND
DOWN...BECOMING FAIR WEST OF THE CENTRAL MOUNTAINS AND GOOD TO
EXCELLENT EAST.

A RIDGE WILL BUILD INTO THE AREA TUESDAY AS THE STORM SYSTEM EXITS
EAST. MOISTURE SHOULD REMAIN TRAPPED UNDER THE RIDGE...AND COMBINED
WITH TEMPERATURES ABOVE NORMAL...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE NORTHERN MOUNTAINS MID
WEEK...AND SPREAD TO THE EASTERN PLAINS BY THE LATE WEEK PERIOD.
OTHERWISE...EXPECT INCREASING HIGH TEMPS AREA WIDE AND DECREASING
MIN AND MAX RH VALUES FOR ALL BUT THE FAR EASTERN PLAINS.

24

&&

.AVIATION...
18Z TAF CYCLE
MVFR CLOUD DECKS HAVE BEEN SLOW TO ERODE ACROSS THE SOUTHEAST
PLAINS...NOTABLY AT KROW AND KTCC...BUT CLOUDS SHOULD BREAK EARLY
THIS AFTERNOON. ONGOING SHOWERS AND THUNDERSTORMS ACROSS WESTERN
NM IS THE START TO A HIGHLY CONVECTIVE WX PERIOD ACROSS THE AREA.
MODELS STILL AT ODDS OVER TIMING AND LOCATION OF CONVECTION...SO
STILL LOW CONFIDENCE. STORM DEVELOPMENT THIS AFTERNOON APPEARS
BEST WEST AND OVER THE CENTRAL MOUNTAINS...BEFORE SHIFTING MORE
STRATIFORM SHOWERS ALONG AND EAST OF THE CENTRAL MOUNTAINS THROUGH
SATURDAY MORNING. HIGHEST CONFIDENCE IN -TSRA THIS AFTERNOON AT
KFMN...KGUP...KSAF...AND KLVS BUT THERE IS POTENTIAL AT MOST OTHER
SITES. BRIEF PERIODS OF MVFR CONDITIONS POSSIBLE WITH ANY STORM
THAT IMPACTS A TERMINAL SITE. OVERNIGHT PRECIPITATION MAY PRODUCE
A FEW LIGHTNING STRIKES...BUT CONFIDENCE TOO LOW FOR ANY MENTION
OF VCTS AT THIS TIME. WILL CONTINUE MONITORING RADAR TRENDS AND
AMEND AS NECESSARY.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  72  46  66 /  50  50  50  50
DULCE...........................  39  66  34  64 /  60  60  70  60
CUBA............................  42  68  38  67 /  60  60  50  60
GALLUP..........................  39  68  41  62 /  30  40  40  50
EL MORRO........................  38  63  34  61 /  40  50  40  40
GRANTS..........................  42  66  43  65 /  50  40  30  40
QUEMADO.........................  40  66  40  65 /  20  30  30  30
GLENWOOD........................  40  73  39  74 /  20  10  20  30
CHAMA...........................  36  60  31  59 /  70  70  70  60
LOS ALAMOS......................  45  64  44  65 /  60  60  40  50
PECOS...........................  47  62  42  64 /  70  60  50  50
CERRO/QUESTA....................  40  64  34  65 /  60  70  70  50
RED RIVER.......................  33  51  30  52 /  70  80  70  60
ANGEL FIRE......................  34  56  28  59 /  80  90  70  60
TAOS............................  43  66  35  67 /  60  60  60  50
MORA............................  45  60  39  63 /  80  90  60  60
ESPANOLA........................  47  72  40  72 /  60  60  40  50
SANTA FE........................  47  65  43  66 /  70  60  40  50
SANTA FE AIRPORT................  48  68  44  69 /  60  60  40  40
ALBUQUERQUE FOOTHILLS...........  52  71  51  71 /  60  50  30  40
ALBUQUERQUE HEIGHTS.............  54  74  54  72 /  60  50  20  30
ALBUQUERQUE VALLEY..............  52  75  50  74 /  60  40  20  30
ALBUQUERQUE WEST MESA...........  53  75  52  74 /  60  40  30  30
LOS LUNAS.......................  52  76  46  76 /  60  40  20  30
RIO RANCHO......................  54  75  50  74 /  60  50  30  30
SOCORRO.........................  55  79  51  77 /  40  30  20  20
SANDIA PARK/CEDAR CREST.........  46  67  45  69 /  70  60  30  40
TIJERAS.........................  51  70  46  70 /  70  60  30  40
MORIARTY/ESTANCIA...............  46  72  39  71 /  60  70  30  40
CLINES CORNERS..................  46  64  42  67 /  70  70  40  40
GRAN QUIVIRA....................  51  71  46  70 /  50  40  20  30
CARRIZOZO.......................  53  75  48  75 /  50  30  20  20
RUIDOSO.........................  44  69  43  68 /  70  50  30  30
CAPULIN.........................  48  63  43  70 /  50  80  60  30
RATON...........................  47  67  42  71 /  60  70  60  30
SPRINGER........................  50  66  44  72 /  60  70  60  40
LAS VEGAS.......................  45  62  40  66 /  70  70  60  50
CLAYTON.........................  55  72  53  76 /  40  60  50  40
ROY.............................  52  65  50  71 /  60  80  60  30
CONCHAS.........................  58  72  54  76 /  70  70  60  30
SANTA ROSA......................  56  72  51  75 /  70  70  50  30
TUCUMCARI.......................  59  75  55  78 /  60  70  60  40
CLOVIS..........................  57  73  55  76 /  60  70  60  40
PORTALES........................  59  76  58  78 /  60  70  60  40
FORT SUMNER.....................  59  75  56  77 /  70  70  50  30
ROSWELL.........................  60  83  57  82 /  70  50  30  30
PICACHO.........................  55  75  52  74 /  70  50  40  30
ELK.............................  51  73  47  69 /  80  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, May 23, 5:38 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT FRI MAY 23 2014

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
538 AM MDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. THE GREATEST RISK
FOR LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS EASTERN
LINCOLN...CHAVES...ROOSEVELT...DE BACA...CURRY...SOUTHERN QUAY
AND SOUTHERN GUADALUPE COUNTIES. SOME THUNDERSTORMS EAST OF THE
CENTRAL MOUNTAIN CHAIN WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAIN THIS AFTERNOON AND EVENING. MINOR FLOODING AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE
AFTERNOON AND EVENING SATURDAY AND SUNDAY EAST OF THE CENTRAL
MOUNTAIN CHAIN. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING
WINDS SHOULD BE EAST OF A LINE FROM ROY TO ROSWELL. SOME
THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN SATURDAY AFTERNOON. MINOR
FLOODING AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. DRIER AIR
MOVING IN FROM THE SOUTHWEST SHOULD LIMIT THE FLASH FLOOD THREAT
BY SUNDAY EVENING.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING WEDNESDAY AND THURSDAY FROM THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS THE NORTHEAST AND FAR NORTHEAST HIGHLANDS
AND PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND
EVENING TODAY THROUGH SUNDAY...THEN AGAIN WEDNESDAY AND
THURSDAY...ACROSS PORTIONS OF EASTERN NEW MEXICO DUE TO SEVERE
THUNDERSTORMS.

44

In the hours before

Special weather statement, May 23, 1:20 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT FRI MAY 23 2014

NMZ506>508-231945-
SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
120 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CATRON...
SOUTHERN CIBOLA AND NORTHWESTERN SOCORRO COUNTIES THROUGH 145 PM
MDT...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF ACOMA PUEBLO...OR ABOUT 30
MILES NORTHEAST OF DATIL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN SOCORRO AND SOUTHEASTERN CIBOLA COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3474 10792 3484 10786 3487 10754 3463 10725
      3441 10738 3434 10762 3454 10775
TIME...MOT...LOC 1921Z 224DEG 24KT 3455 10759
Special weather statement, May 23, 1:44 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT FRI MAY 23 2014

NMZ522-232015-
ESTANCIA VALLEY-
144 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY THROUGH
215 PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTANCIA...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MCINTOSH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3493 10585 3491 10582 3466 10596 3472 10617
      3498 10610
TIME...MOT...LOC 1944Z 199DEG 15KT 3477 10603
Special weather statement, May 23, 1:49 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT FRI MAY 23 2014

NMZ524-232015-
SOUTH CENTRAL HIGHLANDS-
149 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TORRANCE AND EASTERN
SOCORRO COUNTIES THROUGH 215 PM MDT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BINGHAM...OR ABOUT 36 MILES
NORTHWEST OF CARRIZOZO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GRAN QUIVIRA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3411 10645 3433 10637 3438 10622 3428 10597
      3408 10608 3395 10619 3403 10639
TIME...MOT...LOC 1949Z 205DEG 20KT 3408 10624
Special weather statement, May 23, 1:54 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT FRI MAY 23 2014

NMZ506-507-232030-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
154 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND
NORTHWESTERN VALENCIA COUNTIES THROUGH 230 PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF ACOMA PUEBLO...OR ABOUT 23
MILES SOUTH OF LAGUNA PUEBLO...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LAGUNA PUEBLO...MESITA...NEW
LAGUNA...CUBERO...SEAMA AND PARAJE.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 104 AND 125...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3511 10752 3495 10710 3459 10732 3471 10762
TIME...MOT...LOC 1954Z 198DEG 35KT 3475 10741
Special weather statement, May 23, 2:22 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT FRI MAY 23 2014

NMZ522-523-232045-
CENTRAL HIGHLANDS-ESTANCIA VALLEY-
222 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
MIGUEL...NORTHERN TORRANCE AND SOUTHEASTERN SANTA FE COUNTIES THROUGH
245 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MCINTOSH...OR ABOUT 9 MILES
SOUTHEAST OF MORIARTY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CLINES CORNERS.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 192 AND 223...
  HIGHWAY 285 BETWEEN MILE MARKERS 245 AND 254...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3506 10612 3519 10588 3498 10555 3479 10594
      3493 10607
TIME...MOT...LOC 2022Z 233DEG 24KT 3492 10592
Special weather statement, May 23, 3:00 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI MAY 23 2014

NMZ519-232130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
300 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO AND
NORTHEASTERN VALENCIA COUNTIES THROUGH 330 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOSQUE FARMS...OR ABOUT 7 MILES NORTHEAST OF
LOS LUNAS...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SOUTHEAST ALBUQUERQUE AND SOUTH
VALLEY.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 164 AND 169...
  INTERSTATE 25 BETWEEN MILE MARKERS 206 AND 225...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3510 10671 3508 10649 3506 10647 3507 10646
      3507 10645 3491 10649 3478 10653 3482 10675
      3493 10676
TIME...MOT...LOC 2059Z 192DEG 25KT 3490 10662

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:48 PM MDTAreal Flood AdvisoryABQRoosevelt117 min
May 23, 1:15 PM MDTSpecial Weather StatementABQTorrance30 min
May 23, 1:20 PM MDTSpecial Weather StatementABQCibola25 min
May 23, 1:30 PM MDTAreal Flood AdvisoryABQTorrance2 hr
May 23, 1:44 PM MDTSpecial Weather StatementABQTorrance31 min
May 23, 1:49 PM MDTSpecial Weather StatementABQTorrance26 min
May 23, 1:54 PM MDTSpecial Weather StatementABQValencia36 min
May 23, 1:59 PM MDTAreal Flood AdvisoryABQTorrance2 hr
May 23, 2:03 PM MDTAreal Flood AdvisoryABQSocorro117 min
May 23, 2:08 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance67 min
May 23, 2:22 PM MDTSpecial Weather StatementABQTorrance23 min
May 23, 2:35 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe, Torrance55 min
May 23, 2:49 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance116 min
May 23, 3:00 PM MDTSpecial Weather StatementABQBernalillo30 min
May 23, 3:09 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia51 min
May 23, 3:27 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance2 hr
May 23, 3:32 PM MDTSpecial Weather StatementABQLincoln28 min
May 23, 3:36 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe39 min
May 23, 3:55 PM MDTAreal Flood AdvisoryABQTorrance2 hr
May 23, 4:01 PM MDTSevere Thunderstorm WarningABQTorrance59 min
May 23, 4:02 PM MDTSevere Thunderstorm WarningABQColfax58 min
May 23, 4:05 PM MDTSpecial Weather StatementABQSandoval25 min
May 23, 4:10 PM MDTSpecial Weather StatementABQSanta Fe35 min
May 23, 4:19 PM MDTSpecial Weather StatementABQTorrance26 min
May 23, 4:30 PM MDTSpecial Weather StatementABQBernalillo30 min
May 23, 4:40 PM MDTSpecial Weather StatementABQTorrance35 min
May 23, 4:41 PM MDTAreal Flood AdvisoryABQColfax2 hr
May 23, 4:57 PM MDTAreal Flood AdvisoryABQTorrance2 hr
May 23, 4:57 PM MDTSevere Thunderstorm WarningABQColfax, Union63 min
May 23, 5:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance60 min
May 23, 5:05 PM MDTSpecial Weather StatementABQSanta Fe25 min
May 23, 5:10 PM MDTSpecial Weather StatementABQLincoln35 min
May 23, 5:18 PM MDTSpecial Weather StatementABQGuadalupe42 min
May 23, 5:29 PM MDTSevere Thunderstorm WarningABQLincoln61 min
May 23, 5:33 PM MDTSpecial Weather StatementABQTorrance42 min
May 23, 5:46 PM MDTSpecial Weather StatementABQTorrance44 min
May 23, 5:55 PM MDTSpecial Weather StatementABQColfax50 min
May 23, 5:57 PM MDTSpecial Weather StatementABQMora33 min
May 23, 5:58 PM MDTSpecial Weather StatementABQGuadalupe47 min
May 23, 5:59 PM MDTSpecial Weather StatementABQLincoln46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.